Absorption of vit B12 / Vit D explained

Hi folks... a query regarding absorption issues.

Would I be right in thinking that I could not possibly have absorption issues - pernicious anaemia (considering the gluten intolerance I have and the Hashimoto's and the UCTD), because my serum vitamin D rose from 41nmol/L to 101 nmol/L last autumn (after taking 4000iu sublingual spray)... does it prove this? Let me explain:

My rheumatologist agreed that my vit B12 was low and requested my GP give me injections (my b12 was 284 ref range 223 - 1100)...GP listened and said that in the light of being hypothyroid and the gluten issue means that I may need to be over 500. She agreed to the injections but I didn't have them as I took ill with high BP in April and have been unwell since.

Here in lies the paradox - the endo I was refered to a couple of weeks ago jumped at me when I told him I was low in B12 - he asked me 'who told you that?' Instead he has decided to retest for it and told me not to have injections until I see him again on the 28th August (having a scan on thyroid before this too).

Looking at what he has tested he has NOT asked for TPOab / TGab but Thyroid receptor (thought this was for Graves?) ... a little confused.....Neither has he tested antibodies for PA.

What would another low b12 show him other than it being just low without the antibody test?

Can I assume if I take a sublingual spray as I did the vit D, and my serum b12 rose, then I don't truly have absorption issues?

So sorry about the long winded post but I need to be well informed before I see my GP tomorrow to discuss all this.


4 Replies

  • Bestbuddy, the reason people use sprays, sublinguals and patches is to get the hormone/vitamin into their blood bypassing the gut in case of absorption problems. So, raising your levels via spray does not rule out absorption issues. Don't supplement B12 until after your blood test or you will skew the result. If B12 is deficient other tests need to be done to rule out PA.


    TRab is the Graves antibody test.

  • You could still have absorption issues. You would have trouble getting b12 from food but your supplement is sublingual meaning it bypasses the need for absorption in your digestive tract. Instead it is being absorbed directly into your system via the mucus membranes. It doesn't even get into your stomach. This is why it works so well for people with absorption issues.

    I hope that makes sense.

    Carolyn x

  • bestbuddy, vitamin B12 can be low because there's not enough in the diet. It's not just an absorption problem. People with celiac disease, Helicbacter pylori infection, and gastric mucosal atrophy get low B12 because of the damage in the gut. People with hypothryoidism get B12 deficiency because they don't produce adequate acid and enzymes to properly digest the food in which B12 is found.

    The body triages B12. Changes in red blood cells are the last thing to be seen. As B12 levels go down, the nervous system is affected. This isn't just pins and needles, altered sensation or numbness. It's also irrational responses and behaviour and a reduction in cognition if left too long.

    Whether you have absorption issues, dietary issues or whatever, you should supplement with methylcobalamin sublingual to bring your levels above 500. Maybe the endo has low B12 too since he jumped at you.

  • It's more than getting B12 into your blood - it's getting it into the cells. I would suggest that absolutely everybody who presents with any condition related to symptoms of fatigue should be thoroughly tested for PA at the outset.

    One symptom of B12 deficiency is the inability to utilise hormones. So PA could be the reason that many of us do not respond to thyroid hormones like we should.

You may also like...